How medicine can affect your sex life

EMBED </>More Videos

A new book examines how prescriptions, over the counter drugs, and even some supplements can impact your sex life.

More than 70 percent of Americans take at least one prescription drug, and 50 percent take five or more.

Those hundreds of medications help us every day in numerous ways: they lower blood pressure or cholesterol, boost your mood, relieve allergy symptoms or pain, calm your nerves, prevent pregnancy, even help you sleep.

But while many people know some of the side effects, two pharmacy professors from Temple University say many men and women don't realize how many of these pills can sabotage their sex lives.

"Who would think that your drugs which are helpful for your other conditions might be adversely affecting your sexual performance," says Robert Raffa, Ph.D.

"It's too easy to blame that on age or any other factor," he continued.

So Dr. Raffa and Albert Wertheimer, Ph.D., along with Patricia Bush, Ph.D., professor emeritus from Georgetown University, decided to set the record straight in a first-of-its-kind new book called "Your Drugs and Sex: How Prescription and Non-Prescription Drugs Can Affect your Sex Life."

"All of our friends chuckle, but then say that's a darned good idea," says Dr. Wertheimer.

"This topic is not covered in medical schools or pharmacy schools, certainly the effect of drugs on sexual behavior is not a part of clinical trials, and not a part of the pre-clinical animal models," says Dr. Raffa.

The book covers more than 400 drugs: prescription, over-the-counter, even a bit about supplements. And there's a section on the impact of illicit drugs.

It's all backed by science but written for the everyday person.

"You can find your drug and if it gives a page number, you look it up and it tells you what it causes or doesn't cause," says Dr. Wertheimer.

The authors say the book took nearly two years to come together, because getting authoritative information in peer-reviewed medical and pharmacy journals didn't come easy.

"We had to sort of dig and look up each individual drug and category of drugs," says Dr. Raffa.

He continued, "It's all there if you keep peeling the onion."

With newer drugs, it can take time to recognize the scope of sexual side effects.

When the first in the popular class of antidepressants called SSRI's was approved, only 1.9 percent of the patients in the clinical trials reported sexual dysfunction.

But post-marketing studies put the rate as high as 75 percent.

The authors say patients may not connect their sexual problems with the drug or supplement they are taking.

And keep in mind, if you take two drugs and they are both known to cause problems, you could have double the negative effect.

Drs. Wertheimer and Raffa emphasize that they aren't suggesting anyone go off of their medication.

But there may be alternatives; for example, some cholesterol-lowering medications can cause sexual dysfunction in some people, while others may not.

Many antidepressants in the popular class known as SSRI's lower libido, but not all do, or some do it less than others, so there are choices.

Some opioid pain relievers can also have an effect if taken for a prolonged period of time.

And with some high blood pressure medications,

"The older drugs produce a greater effect on sexual performance than the newer ones. The newer ones not so much," says Dr. Raffa.

Oral contraceptives have been reported to have an effect on the female libido, sometimes increasing it, sometimes decreasing it.

So if you recognize the problem, you can ask your doctor or pharmacist for an alternative.

But overall, this area of medicine is still under-studied, especially in women.

The professors say their book gives healthcare providers and patients access to what we know so far.

And in many cases, a simple switch of drugs can help you get your groove back.

The book is being sold in paperback and e-form by Amazon and several major booksellers.


Related Topics:
healthhealthhealthchecksex
(Copyright ©2018 WPVI-TV. All Rights Reserved.)